Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS Phoenix, AZ

September 3, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 3, 2005, 5:47 PM MST for Maricopa County, Arizona. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 5:47 PM MST (00:47 UTC)
Expired
Sep 3, 2005, 6:10 PM MST
In force
23 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 69 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:00 PM MSTFLASH FLOOD10 Ne Cave Creek, AZFLOODING REPORTED ON SEVEN SPRINGS WASH. BARTLETT ROAD WAS WASHED OUT AND IMPASSABLE. 400 PEOPLE ATTEMPTING TO LEAVE BARTLETT RESERVOIR WERE UNABLE TO DO SO FOR SEVERAL HOURS DUE TO FLOOD WATERS AND ROAD DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2448 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 040048
FFWPSR
AZC013-040200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
547 PM MST SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  INCLUDING THE SEVEN SPRINGS WASH AND CAMP CREEK WASH

* UNTIL 710 PM MST

* AT 535 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  RAIN GAGE AND STREAMFLOW GAGES INDICATED FLASH FLOODING FROM A     
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN      
  SPRINGS OVER AND SOUTH OF THE CAVE CREEK COMPLEX BURN AREA...
  THE CAMP CREEK WASH...SEVEN SPRINGS ROAD AND HORSHSHOE DAM
  ROAD.

A STREAMFLOW GAGE ALONG THE SEVEN SPRINGS WASH REPORTED A STAGE 
HEIGHT OVER OVER 10 AND ONE HALF FEET WHICH WAS ABOVE FLOOD STAGE.
ROADWAY CROSSINGS ADJACENT TO THE WASH WERE FLOODED AND IMPASSABLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3384 11199 3382 11179 3383 11167 3401 11170
      3403 11196

$$

CJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:00 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 3, 3:00 PM MST, 2 hours 47 minutes before
AZZ020>028-CAZ030>033-040600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST SAT SEP 03 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A MOIST SOUTHERLY FLOW OVER SOUTH CENTRAL AZ WILL RESULT IN A
CONTINUED CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH
MONDAY...MAINLY OVER SOUTH CENTRAL ARIZONA.  DRIER WESTERLY FLOW
TUESDAY AND THE REMAINDER OF NEXT WEEK WILL DIMINISH THE THREAT FOR
THUNDERSTORMS...AND CONFINE THUNDERSTORM ACTIVITY TO THE MOUNTAINS
OF SOUTH CENTRAL ARIZONA. TEMPERATURES WILL REMAIN STEADY THE NEXT
SEVEN DAYS....HOVERING ABOUT 3 DEGREES ABOVE NORMAL.

&&

.DISCUSSION...
HARD TO DETECT UPPER LEVEL PERTURBATIONS AND AN INCREASINGLY MOIST
AIRMASS OVER SOUTHWEST AND SOUTH CENTRAL ARIZONA HAS LEAD TO AN
UPSWING IN CONVECTIVE ACTIVITY THIS AFTERNOON. WE EXPECT AN
EXPANSION OF THUNDERSTORM COVERAGE THIS EVENING WITH POSSIBLE
ISOLATED SEVERE THUNDERSTORMS PRODUCING STRONG WINDS AND LARGE HAIL.
THUNDERSTORM

MODELS ARE NOT OFFERING ANY ASSISTANCE IN RESOLVING THESE
PERTURBATIONS SO WILL WING IT BY INDICATING MOST STORMS WILL BE OVER
BY MIDNIGHT.

FOR SUNDAY...A STRONGER PACIFIC UPPER LEVEL DISTURBANCE WILL WORK
ITS WAY INTO THE GREAT BASIN STATES BY LATE AFTERNOON. INCREASED
WINDS ALOFT OVER AZ WILL LEAD TO SOME DIFLUENCE RESULTING IN A
HIGHER THAN NORMAL INCREASE FOR SHOWERS AND THUNDERSTORMS OVER SOUTH
CENTRAL AZ BY SUNDAY EVENING.

DRIER AIR FROM THE WEST IS EXPECTED TO SLOWLY SPREAD EAST OVER
ARIZONA REDUCING THUNDERSTORM POTENTIAL...AND LIMITING ANY ACTIVITY
TO THE HIGH COUNTRY OF ZONE 24 TUE AND WED.  HAVE TAKEN ALL MENTION
OF CONVECTIVE ACTIVITY OUT OF THE FORECAST THU...FRI...AND SAT.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. CURRENT TAFS ADEQUATELY DEPICT CURRENT AND
EXPECTED WEATHER FOR PHX...IWA...YUM...BLH AND IPL. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ
Hazardous weather outlook, Sep 3, 10:30 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST SAT SEP 3 2005

AZZ022>024-027-028-040300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1030 AM MST SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA.

.DAY ONE...TODAY

INCREASED MONSOON MOISTURE AND A WEAK UPPER LEVEL DISTURBANCE WILL
COMBINE TODAY FOR A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER PARTS OF SOUTHWEST AND ALL OF SOUTH CENTRAL AZ.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING STRONG WIND...
HEAVY RAIN...HAIL...AND DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTH TO SOUTHEAST WINDS ALOFT WILL IMPORT ADDITIONAL MOISTURE INTO
SOUTHWEST AND SOUTH-CENTRAL ARIZONA ON SUNDAY. A SERIES OF IMPULSES
WITHIN THIS MOIST FLOW IS EXPECTED TO CAUSE ADDITIONAL PERIODS OF
MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON
SUNDAY...WITH POSSIBLE STRONG WINDS AND HEAVY RAIN. THE THUNDERSTORM
POTENTIAL WILL DIMINISH SOMEWHAT MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

VASQUEZ

In the hours before

Local storm report, Sep 3, 5:00 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     BRENDA                  33.69N 113.94W
09/03/2005                   LA PAZ             AZ   UNKNOWN

            MANAGER AT RV PARK ESTIMATED 60 TO 70 MPH WIND RIPPED
            AWNINGS OFF OF TRAILERS AND FLATTENED MANY PALO VERDE
            TREES BETWEEN 2 AND 245 PM. VERY HEAVY RAIN AND PEA SIZED
            HAIL ALSO OCCURRED DURING THIS TIME.

&&

KINCAID

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.